Michigan, 2021Winter Storm and Winter Weather in Michigan, January 21 to 23, 2021
January 21 to 23, 2021 · NWS MQT · 5 events in 5 counties and zones
A cold front moving across Lake Superior generated moderate to heavy lake effect snow in the northwest wind snow belts from the 21st into the morning of the 23rd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across Lake Superior generated moderate to heavy lake effect snow in the northwest wind snow belts from the 21st into the morning of the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 21, 6:40 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jan 21, 6:40 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
640 AM EST Thu Jan 21 2021
.SHORT TERM...(Today and tonight)
Issued at 323 AM EST THU JAN 21 2021
Model analysis and water vapor imagery showed troughing over much of
central and eastern Canada extending south into the northern Great
Lakes. A strong upper level jet at the base of the trough was
overhead with an associated surface low moving across southern
Ontario. A cold front was moving through the U.P early this morning
although you wouldn't know it by stepping out your door. 850mb temps
were falling but winds, mixing and flow over the relatively warm
open waters of Lake Superior have brought surface temperatures up
into the 30s across the western 2/3 of the U.P. This won't last
though, weak cold air advection should start a slow drop in the
temperatures by daybreak with a bigger drop expected by later this
morning into the afternoon as a stronger cold front drops south
into the area.
The main challenges with the forecast today will be a potentially
heavy snow band moving south with the cold front later this morning
into the early afternoon followed by LES. CAMS are showing a band of
heavier snow developing with the convergence along the cold front
headed south over Lake Superior into the U.P later this morning into
the early afternoon. Time series plots are show strong lift within
the dendritic growth zone within this band and inversion heights
around 8 kft. At that time 850mb temps are only about -8C but still
expect to see enhancement of this band from the lake. It looks
like this band shouldn't last more than an hour in any one
location as it moves south through the U.P.
By later this afternoon the LES should start to pick up for the NW
wind snowbelts as 850mb temps fall to around -18C with inversion
heights of around 5kft. Overall forecast is for 2 to 4 inches of
snow over the NW snowbelts through tonight but won't be surprised
to see some higher amounts where more dominant bands set up. Gusty
northwest winds will result in blowing snow, mainly near the
shoreline and typical problem areas, as the LES sets up and
temperatures continue to drop. LES in the NW wind snowbelts will
continue through tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 226 AM EST THU JAN 21 2021
Upper air pattern consists of a closed 500 mb low in NW CA 12z Fri
which slowly moves eastward into the Great Basin by 12z Sat.
Meanwhile a trough in central Canada digs southward into the
northern plains 12z Sun as the western trough drops southward into
the desert sw. Deeper moisture and 850-500 mb q-vector convergence
moves in Sat night. Lake effect snow will wind down this forecast
period.
In the extended, the GFS and ECMWF show split flow 500 mb troughs
with the southern branch over the desert sw and the northern branch
over the northern plains 12z Sun. An alberta clipper type system
will be moving through the area on Sunday. The southern branch
system gets kicked out into the central plains 12z Mon as more
troughing moves onto the west coast. The southern branch shortwave
drops into the desert sw 12z Tue which remains into Wed. This trough
gets ejected out into the plains 12z Thu. The storm track continues
to remain south of the area through this forecast period.
Temperatures remain near normal for this forecast period. Lake
effect snow showers will be the main weather feature after this
Alberta clipper type system moves through and the lake effect
snow showers will slowly wind down.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 637 AM EST THU JAN 21 2021
MVFR CIGS are expected this morning at KCMX and KIWD with VFR
holding on a bit longer at KSAW. Later this morning an arctic cold
front will drop south across Lake Superior and into the U.P. A band
of heavy snow showers will accompany the front reaching KMCX and
KIWD late morning and KSAW early this afternoon. Went IFR for VIS
with the passage of these snow showers but wouldn't be surprised to
see a brief LIFR/VLIFR with half mile VIS or less. Lake effect snow
showers become widespread this evening over KCMX and KIWD,
continuing the rest of the TAF period with MVFR and IFR conditions.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 323 AM EST THU JAN 21 2021
Gale Warnings remain in place across the lake through this evening
for NW gales behind an Arctic cold front this afternoon. Winds
relax to around 20 kts on Friday and remain generally at or below
20 kts through Monday. Heavy freezing spray will develop this
evening over the western 2/3 of Lake Superior, diminishing Friday
afternoon.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory until noon EST today for MIZ001-003.
Lakeshore Flood Advisory until 9 AM EST this morning for MIZ001-
003.
Lakeshore Flood Advisory until 4 PM EST this afternoon for
MIZ006-007.
Lake Superior...
Gale Warning until 11 PM EST this evening for LSZ243>251-264>267.
Heavy Freezing Spray Warning from 7 PM EST /6 PM CST/ this
evening to 1 PM EST /noon CST/ Friday for LSZ162-240>250-
263>266.
Gale Warning until 7 PM EST /6 PM CST/ this evening for LSZ162-
240>242-263.
Lake Michigan...
None.
&&
SHORT TERM...NL
LONG TERM...07
AVIATION...NL
MARINE...NLHazardous weather outlook, Jan 21, 4:14 AM EST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
414 AM EST Thu Jan 21 2021
MIZ001>007-009>014-084-085-221300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
414 AM EST Thu Jan 21 2021 /314 AM CST Thu Jan 21 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Waves on Lake Superior on the north facing shorelines of the
Keweenaw Peninsula will be 12 to 15 feet this morning. In Alger
and Luce Counties, north facing beaches east of Munising will have
waves of 12 to 15 feet into this afternoon. The high waves could
lead to beach erosion and localized lakeshore flooding. See the
latest lakeshore flood advisory for further details.
Wind gusts up to 50 mph are possible this morning in the Keweenaw
Peninsula. See the latest wind advisory for further details.
Moderate lake effect snow is possible in the northwest wind lake
effect snow belts through tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moderate Lake effect snow is likely Friday in the northwest wind
lake effect belts.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any snowfall and lakeshore
flooding reports to the National Weather Service via phone, on
our website, or through Facebook or Twitter using #906wx.
LSZ162-240>251-263>267-221300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
414 AM EST Thu Jan 21 2021 /314 AM CST Thu Jan 21 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
West gales to 40 knots will become northwest this morning and
continue into tonight. Heavy freezing spray is expected tonight. See
the latest Marine Weather Message and Open Lake Forecast for more
details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heavy freezing spray is expected Friday morning. See the latest
Marine Weather Message and Open Lake Forecast for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-221300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
414 AM EST Thu Jan 21 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
In the hours before
Local storm report, Jan 21, 7:19 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
719 AM EST THU JAN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 AM NON-TSTM WND GST COPPER HARBOR 47.47N 87.88W
01/21/2021 M61 MPH KEWEENAW MI ASOS
ASOS STATION KP59 COPPER HARBOR.
&&
JHLocal storm report, Jan 21, 7:22 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
722 AM EST THU JAN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM NON-TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.48W
01/21/2021 M53 MPH HOUGHTON MI ASOS
ASOS STATION KCMX HOUGHTON CO. AIRPORT.
&&
JHLocal storm report, Jan 21, 7:23 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
723 AM EST THU JAN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 AM NON-TSTM WND GST 2 NW ROCK HARBOR LIGHTH 48.11N 88.61W
01/21/2021 M57 MPH KEWEENAW MI MESONET
MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.
&&
JHLocal storm report, Jan 21, 7:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
738 AM EST THU JAN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM NON-TSTM WND GST 1 NNE GRAND MARAIS 46.68N 85.98W
01/21/2021 M53 MPH ALGER MI MESONET
&&
JHWinter Storm, Southern Houghton
- When
- January 21, 8:00 AM EST to 8:00 PM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Social Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Social media reports of lake effect snow totals over an approximate 12-hour period included 12 inches at Nisula and 14 inches at Alston.
Winter Weather, Northern Houghton
- When
- January 21, 8:00 AM EST to January 23, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Lake effect snowfall totals over an approximate 12-hour period on the 21st included 6 inches at Chassell, 7 inches at Houghton and Calumet and 8 inches at Tapiola. There was also a 24-hour report ending the morning of the 22nd of 13.3 inches of snow at Painesdale. Another 4 to 6 inches of lake effect snowfall fell across much of northern Houghton County in the 24-hour period ending on the morning of the 23rd. Northwest winds gusting from 30 to 35 mph also caused occasional whiteout conditions in blowing snow on the 21st.
Winter Weather, Ontonagon
- When
- January 21, 9:00 AM EST to January 22, 9:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer eight miles north of Mass City measured 7 inches of snow in 24 hours.
Winter Weather, Luce
- When
- January 21, 10:00 AM EST to 5:30 PM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The observer at Halfway Lake measured six inches of lake effect snow in less than eight hours.
Winter Weather, Marquette
- When
- January 21, 2:30 PM EST to January 22, 9:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Observers and spotters measured between four and six inches of lake effect snow from Marquette and Harvey to Ishpeming in less than eight hours on the 21st. The observer nine miles southwest of Big Bay measured 9 inches of snow in the 24-hour period ending on the morning of the 22nd.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935536, 935537, 935540, 935539, 935538.